Alert archive / Nebraska / Snow Squall Warnings in 2018
Snow Squall Warning 7, NWS Cheyenne, WY
NWS Cheyenne, WY issued this snow squall warning at Nov 24, 2018, 9:06 PM MST for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 24, 2018, 9:06 PM MST (04:06 UTC)
- Expired
- Nov 24, 2018, 10:00 PM MST
- In force
- 54 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Banner County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 4.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -83 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
249
WWUS55 KCYS 250407
SQWCYS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Cheyenne WY
906 PM MST Sat Nov 24 2018
NEC007-105-WYC021-250500-
/O.NEW.KCYS.SQ.W.0007.181125T0406Z-181125T0500Z/
Kimball NE-Banner NE-Laramie WY-
906 PM MST Sat Nov 24 2018
The National Weather Service in Cheyenne has issued a
* Snow Squall Warning for...
Kimball County in the Panhandle of Nebraska...
Southeastern Banner County in the Panhandle of Nebraska...
Southeastern Laramie County in southeastern Wyoming...
* Until 1000 PM MST.
* At 906 PM MST, a dangerous snow squall was located along a line
extending from 10 miles north of Dix to 6 miles northeast of
Hereford, moving southeast at 20 mph.
HAZARD...Extremely poor visibility in snow and blowing snow. Wind
gusts greater than 40 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 80 in Wyoming between mile markers 388 and 402.
Interstate 80 in Nebraska between mile markers 1 and 31.
Locations impacted include...
Kimball, Pine Bluffs, Dix, Oliver Campground, Oliver Reservoir,
Kimball Airport, Panorama Point, Carpenter and Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4156 10352 4100 10341 4101 10462
TIME...MOT...LOC 0406Z 296DEG 18KT 4139 10349 4101 10419
$$
JamskiWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this snow squall warning went out at Nov 24, 8:26 PM MST, 40 minutes earlier.
Area forecast discussion, Nov 24, 8:26 PM MST, 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
826 PM MST Sat Nov 24 2018
.UPDATE...
Issued at 820 PM MST Sat Nov 24 2018
An intense snow band was moving southward across much of Laramie
County where combination of northerly wind gusts of 40-50 kt combined
with heavy snow caused whiteout/near zero visibilities. This band
will continue to track south into northern CO during the next 1-2
hours. Snowfall rates of 1-2 inches per hour will accompany this
snow band. High Wind Warning will remain in effect until 11 PM as
occasional gusts to 50 kt will be possible.
&&
.SHORT TERM...(Tonight - Sunday)
Issued at 248 PM MST Sat Nov 24 2018
A significant snow squall tracked along I80 across Carbon & Albany
counties earlier today, resulting in snowfall rates in excess of 2
inches per hour and wind gusts of 30 to 40 MPH. WYDOT webcams have
shown poor road conditions persisting, but the general weather has
improved over the last few hours as the snow has diminished. A new
area of snow is currently spreading south across Carbon County and
wind gusts remain in the 30 to 40 MPH range. That said, we did not
make any changes to Winter Storm Warnings for western areas with a
lingering threat for near-blizzard conditions.
We still expect winds to increase late this afternoon/evening with
a significant mid-level short wave & attendant cold front blasting
south across the CWA. 700-800 millibar winds on both the GFS & NAM
briefly ramp up to 45-55 knots behind this wave, so we cannot rule
out a few gusts approaching 55-60 MPH after 5 PM MST. We will keep
High Wind Warnings going through 11 PM despite low confidence that
warning criteria will be achieved. 45-55 MPH gusts will be quite a
strong likelihood, so it will be close.
Snow is starting to increase across east central Wyoming, into the
northern Nebraska Panhandle as an impressive & well defined short-
pinwheels southeast across central Wyoming. The heaviest snow will
be focused along the cold front with strong frontogenesis and good
instability. Orographics should also come into play for areas over
the Pine Ridge and along/north of the Cheyenne Ridge. Winds should
shift out of the north and become strong immediately as the strong
cold front passes, so near-blizzard conditions are possible w/both
falling and blowing snow. Winter Storm Warnings look good over the
northern Panhandle and Niobrara counties with 3-6 inches of snow &
gusty winds. Winds should remain below blizzard criteria. Snow may
exceed 6 inches along the Pine Ridge. A general 2-4 inches appears
likely for most other areas in the High Plains, but amounts may be
slightly lower in the Platte R. Valley. We considered upgrades for
our Winter Weather Advisories to Winter Storm or Blizzard Warnings
this evening, but the main uncertainty is the duration as the band
of heavy snow may move through quickly. As a general rule, this is
more of a snow squall situation so will plan to handle with short-
fused warnings for now. The evening shift will monitor closely.
.LONG TERM...(Sunday night - Saturday)
Issued at 248 PM MST Sat Nov 24 2018
Fairly quiet weather seen for the CWA for much of the period as
northwesterly flow early in the week gradually becomes
southwesterly by Friday with the next significant upper trough
moving over the western CONUS at that time. One minor shortwave
should pass across late Weds bringing some snow showers to mainly
the mtns as well as a weak cool front. The large upper trough late
in the week will affect the area late Friday into Saturday. EC
much stronger but also rather far to the south with it while the
GFS more open and farther north. In either case it should turn
cooler again Saturday with some snow showers again, mainly over
the mtns as well as over the Panhandle.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 450 PM MST Sat Nov 24 2018
Poor flying conditions through early Sunday morning due to snow,
blowing snow and gusty winds with widespread IFR-LIFR VIS/CIGS.
Mountains will be obscured through the period. VIS/CIGS generally
improve to MVFR or better after 12Z.
&&
.FIRE WEATHER...
Issued at 315 AM MST Sat Nov 24 2018
Strong winds expected to continue today as a strong low pressure
system approaches from the northwest. Widespread wind gusts in
excess of 60 mph likely for much of the area. As the low
nears...expect snow to become more widespread and intense. Heavy
mountain snow expected through Sunday. Winds shift from west to
north northwest this afternoon as the low tracks across the area.
With accumulating snow and colder temperatures...fire weather
concerns are expected to be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 5 AM MST Sunday for WYZ102-112-114.
High Wind Warning until 11 PM MST this evening for WYZ104>108-
115-117>119.
Winter Weather Advisory until 5 AM MST Sunday for WYZ106>108-
117>119.
Winter Storm Warning until 11 PM MST this evening for WYZ103-
109>111-113-116.
Winter Weather Advisory until 11 PM MST this evening for WYZ101-
104-105-115.
NE...Winter Storm Warning until 5 AM MST Sunday for NEZ002-003-095-
096.
High Wind Warning until 11 PM MST this evening for NEZ019-020-
054-055.
Winter Weather Advisory until 5 AM MST Sunday for NEZ019>021-054-
055.
&&
UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...GCCHazardous weather outlook, Nov 24, 3:29 PM MST, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 329 PM MST Sat Nov 24 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-252230- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 329 PM MST Sat Nov 24 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Periods of strong winds, as well as significant threats for snow and blowing snow will exist across all of southeast Wyoming and the western Nebraska Panhandle through tonight. High Wind Warnings, Winter Storm Warnings, and Winter Weather Advisories are in effect. Travel will be impacted. Please refer to the appropriate products for specific details regarding these hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Strong winds are possible in the wind prone areas of southeast Wyoming on Tuesday night and Wednesday. Accumulating snowfall is possible over some areas mid to late next week. .Spotter information statement... Spotters are encouraged to report measured wind gusts, snowfall totals, and hazardous road conditions to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Nov 24, 8:39 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
839 PM MST SAT NOV 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
11/24/2018 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
OTTO WYDOT SITE ALONG I-80.
0730 PM NON-TSTM WND GST 10 SW CHEYENNE 41.04N 104.93W
11/24/2018 M62.00 MPH LARAMIE WY DEPT OF HIGHWAYS
WYO HILL WYDOT SITE ALONG I-25.
&&
MBThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 10:17 PM MST | Snow Squall Warning | CYS | Kimball | 58 min |
| Nov 24, 7:30 PM MST | Snow Squall Warning | CYS | Laramie | 45 min |
| Nov 24, 8:16 PM MST | Snow Squall Warning | CYS | Laramie | 44 min |
Nearby
Snow Squall Warnings in Nebraska, 2018Snow Squall Warnings in Wyoming, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.